Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 171, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 3, 2002, 3:07 PM CDT for Pecos County, Texas. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2002, 3:07 PM CDT (20:07 UTC)
- Expired
- Jul 3, 2002, 4:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 98 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 3:25 PM CDT | Hail 0.75 | Mc Camey, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1842 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
443
WUUS54 KMAF 032007
SVRMAF
TXC371-461-032100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
307 PM CDT WED JUL 3 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN PECOS COUNTY IN SOUTHWEST TEXAS
SOUTHWESTERN UPTON COUNTY IN WEST TEXAS
* UNTIL 400 PM CDT
* AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER SOUTHERN UPTON COUNTY...MOVING SOUTH AT 25
MPH.
* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE MCCAMEY...HIGHWAY
67...AND BAKERSFIELD.
LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.
LAT...LON 3124 10205 3131 10224 3112 10227 3077 10251
3067 10225What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:08 PM CDT, 59 minutes earlier.
Area forecast discussion, Jul 3, 2:08 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 208 PM CDT WED JUL 3 2002 MORNING UA ANLYS SHOWED SHEAR AXIS ACROSS TX HILL COUNTRY EXTENDING N ACROSS RED RIVER INTO OK. MID LEVEL RIDGE EXTENDED FM NEB PNHDL ACROSS WRN NM WITH LAST EVENINGS PAC SYSTEM NOW ONSHORE OVER SRN CA. H8 MAP INDICATED TONGUE OF GULF MOISTURE ARCHING FM BRO THROUGH MAF INTO NEB PNHDL WHERE EARLY AFTN CU FIELD RESIDES. LATEST RADAR LOOP SHOWS CONVECTION SPINNING AROUND UPPER LOW... CENTERED VCNTY SJT...WITH ADDITIONAL CONVECTION FIRING IN DAVIS MTNS AND ALONG WEAK OUTFLOW FM SE BASIN INTO TERRELL COUNTY. WILL PLACE HIGHEST POPS ACROSS NE ZNS OVERNIGHT IN VCNTY SHEAR AXIS WITH SCT TERM ACROSS MTNS. CENTRAL PERMIAN BASIN EXPECTED TO REMAIN ON FRINGE OF ACTIVITY TONIGHT HOWEVER PRECIP CHCS WILL INCREASE ON THU AS SYSTEM GRADUALLY LIFTS NNW. MODELS AGREE ON SYSTEM ELONGATING FURTHER WITH AXIS BY THU EVE STRETCHING FM TX PNHDL INTO NE CWA. THIS SHOULD PLACE MORE OF CWA IN FAVORED REGION OF ASCENT. WITH HISTORY OF HEAVY RAINFALL ASSCD WITH SYSTEM SO FAR WILL CONSIDER LOCALLY HEAVY RAIN MENTION ACROSS NE ZNS WHERE STRONGEST ACTIVITY EXPECTED TO LINGER OVERNIGHT AND EARLY THU. CONTINUED INFLUX OF MOISTURE AND UPSLOPE LLVL FLOW WILL MAINTAIN HIGH POPS THROUGH THU NIGHT. SHEAR AXIS HANGS IN OVER AREA ON FRI WITH FOCUS LIKELY TURNING BACK TO FAVORED OROGRAPHY AND REMNANT SHRTWV ENERGY PROGGED ALONG RIO GRANDE BY AFTN. IN EXTENDED... SYSTEM OVER SRN CA LOOKS TO GET TRAPPED UNDERNEATH BUILDING RIDGE ACROSS CENTRAL ROCKIES AND PLAINS THEN REMAIN OVER NM THROUGH WEEKEND. WITH WEAKNESS IN RIDGE AND PREVAILING WEAK ERLY FLOW ALOFT WILL KEEP ISOLD POPS IN MTNS WITH PLAINS REMAINING DRY. ANOTHER SHRTWV PROGGED TO ROTATE AROUND PERIPHERY OF UPPER RIDGE AND KEEP HEIGHTS FM RISING TOO MUCH OVER SRN HIGH PLAINS AND SLOW TEMPERATURE CLIMB INTO EARLY NEXT WEEK. TOO EARLY TO GET EXCITED ABOUT THIS FEATURE HOWEVER ECMWF SHOWS SOME SUPPORT OF ITS TRUTH. MAF 69/86/68/89 355 LSA 67/84/66/86 356 6R6 71/90/70/93 656 MRF 63/86/64/86 545 CNM 70/95/70/96 545 .MAF... TX...NONE. NM...NONE. COBB
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 3:07 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 31 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.